Idaho, 2013

Heavy Snow and Winter Weather in Idaho, December 6 to 8, 2013

December 6 to 8, 2013 · NWS PIH · 8 events in 8 counties and zones

A Pacific storm system brought heavy snow to the mountains of Idaho with several SNOTEL locations receiving in excess of one foot. 4 to 6 inches of snow was reported in the Pocatello metro area.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A Pacific storm system brought heavy snow to the mountains of Idaho with several SNOTEL locations receiving in excess of one foot. 4 to 6 inches of snow was reported in the Pocatello metro area. Several accidents were reported on interstate 15 from Idaho Falls through Inkom. The right lane of interstate 15 southbound near Inkom was closed for 3 hours shortly after 11 am on the 7th. Both lanes of interstate 15 southbound near Idaho Falls at around the same time were also closed for 3 hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Dec 6, 1:08 PM MST, 7 hours 52 minutes earlier.

Area forecast discussion, Dec 6, 1:08 PM MST, 7 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
108 PM MST FRI DEC 6 2013

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT. WV IMAGERY SHOWS
CIRCULATION DEVELOPING IN THE NORTHERLY FLOW OFF THE OR/WA COAST.
MADE ONLY MINOR TWEAKS TO FORECAST AS MODELS CONTINUE TO SHOW
PROGRESSION OF THIS TROUGH EASTWARD THROUGH TOMORROW NIGHT. FORCING
WILL BE FOCUSED ALONG OUR SOUTHERN BORDER. CURRENT HEADLINES LOOK TO
BE ON TRACK AND SNOW AMOUNTS LOOK REASONABLE GIVEN THE TRACK OF THE
SURFACE LOW. WINDS WILL INCREASE AS THE LOW APPROACHES WITH A TIGHT
GRADIENT SETTING UP AS THE LOW MOVES OVER THE GREAT SALT LAKE BY
TOMORROW AFTERNOON. GUIDANCE KEEPS WINDS BELOW ADVISORY LEVEL...BUT
AT THESE TEMPERATURES IT SHOULD BE ENOUGH TO PRODUCE BLOWING AND
DRIFTING SNOW. COLDER TEMPERATURES MOVE IN BEHIND THE UPPER SYSTEM
WITH HIGHS SUNDAY ABOUT 10 DEGREES COLDER THAN SATURDAY.  HINSBERGER

.LONG TERM...MON NIGHT THROUGH NEXT FRI NIGHT. LONGWAVE PATTERN IS
UNCHANGED...A POLAR VORTEX ANCHORED IN THE VICINITY OF BAFFIN ISLAND
AND A RIDGE SLOWLY DE-AMPLIFYING SOMEWHERE NEAR 130W DURING THE
PERIOD. THIS WILL GENERALLY MEAN A WARM-UP IN TEMPERATURES WITH A
BETTER CHANCE OF WESTERLY AND EVEN SOUTHWESTERLY WIND AS THE STORM
TRACK SHIFTS AWAY FROM THE NORTH TO SOUTH APPROACH.  BY THE END OF
THIS PERIOD...TEMPERATURES SHOULD BE APPROACHING NORMAL.
PRECIPITATION-WISE HOWEVER...THE DEVIL IS CERTAINLY IN THE DETAILS.
THE ECMWF AND GFS ARE FARTHER APART IN SOLUTIONS WITH LITTLE RUN TO
RUN CONSISTENCY.  THIS MAKES FOR A DIFFICULT FORECAST FOR THIS
MEDIUM RANGE PERIOD. THE ONLY THING THAT STANDS OUT IS THE THE FIRST
PART IS FAIRLY DRY...THEN SOMEWHERE IN THE MIDDLE PART OF THE
FORECAST A RIDGE WILL DEVELOP OVERHEAD FOR ONE DRY DAY OR SO...THEN
TURN WETTER FOR THE LAST 48 HOURS OF THE PERIOD. HOWEVER...THERE IS
NO SIGNIFICANT TROUGH OR FRONT IN ANY SOLUTION...AT LEAST FOR TODAY.
THUS MAINLY SLIGHT CHANCE TO BORDERLINE ZERO CHANCE FOR MOST OF THE
FORECAST AREA...EVEN DURING THE LAST 48 HOURS. MESSICK
&&

.AVIATION...CIGS AND VSBYS WILL DETERIORATE TONIGHT AS A TROUGH
MOVES IN. WHILE IT LOOKS LIKE THE LOWER ELEVATION AIRDROMES WILL
CONTINUE AT MARGINAL VFR UNTIL AT LEAST MID-MORNING SAT...KSUN
SHOULD BE AT COMPLETE CLOSURE FOR THE MORNING TOMORROW. FOUR AND A
HALF INCHES OF SNOWFALL EXPECTED IN THE WOOD RIVER VALLEY...WITH
HEAVIEST SNOW DEVELOPING RIGHT AROUND THE USUAL OPENING TIME FOR THE
AIRPORT OPERATIONS. HOPEFULLY SHOULD BE SOME IMPROVEMENT IN THE
AFTERNOON...JUST NOT SURE IF THE MAGNITUDE WILL BE ENOUGH TO OPEN
THE AIRPORT. NO SIGNIFICANT WIND WITH THE APPROACHING TROUGH.
MESSICK
&&

.PIH WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 11 PM MST
SATURDAY IDZ017-021.

WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 11 PM MST
SATURDAY IDZ022>025.

&&
Hazardous weather outlook, Dec 6, 4:26 AM MST, 16 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
426 AM MST FRI DEC 6 2013

IDZ017>025-031-032-071130-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
426 AM MST FRI DEC 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

SNOW FLURRIES ARE POSSIBLE ACROSS THE AREA TODAY WITH LITTLE
ACCUMULATION ANTICIPATED. SNOW SHOWERS WILL START LATE TONIGHT
ACROSS THE AREA AS THE NEXT SYSTEM MOVES IN. OTHERWISE...WELL
BELOW NORMAL TEMPERATURES WILL CONTINUE TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LOOK FOR MODERATE SNOW ACROSS THE AREA PARTICULARLY ACROSS OUR
SOUTHERN AND SOUTHEAST AREAS EARLY SATURDAY MORNING AND
CONTINUE THROUGH THE DAY. CURRENTLY ANTICIPATING 3 TO 6 INCHES IN
THE MOUNTAINS AND 2 TO 4 INCHES IN THE VALLEYS. SOME LINGERING
SNOW IS POSSIBLE SUNDAY FOR BENCH AREAS ACROSS THE SNAKE RIVER
PLAIN AND ACROSS THE SOUTHERN HIGHLANDS AND WASATCH MOUNTAINS. A
RETURN TO NORTHERLY FLOW ON SUNDAY WILL KEEP TEMPERATURES WELL
BELOW NORMAL.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

Event by event

7 heavy snow, 1 winter weather. Local standard time, as filed.

Heavy Snow, Big and Little Wood River Region

When
December 6, 9:00 PM MST to December 8, 12:00 AM MST
Where
Big and Little Wood River Region forecast zone
Reported by
SNOTEL

Sixteen inches of snow fell at Lost Wood Divide, Dollarhide Summit, and Galena. 25 inches of snow fell at Galena Summit with 18 inches at Garfield Ranger Station .

Heavy Snow, Sawtooth Mountains

When
December 6, 11:00 PM MST to December 8, 12:01 AM MST
Where
Sawtooth Mountains forecast zone
Reported by
SNOTEL

Heavy snow totals at SNOTEL sites were the following: 12 inches at Stickney Mill, 16 inches at Smiley Mountain16 inches at Mill Creek Summit, and 12 inches at Bear Canyon.

Heavy Snow, Upper Snake Highlands

When
December 6, 11:00 PM MST to December 8, 12:01 AM MST
Where
Upper Snake Highlands forecast zone
Reported by
SNOTEL

Sixteen inches of snow fell at both the Island Park and Crab Creek SNOTEL sites.

Heavy Snow, South Central Highlands

When
December 6, 11:00 PM MST to December 8, 1:00 AM MST
Where
South Central Highlands forecast zone
Reported by
SNOTEL

One foot of snow was recorded at Oxford Springs, Bostetter Ranger Station, and Howell Canyon.

Heavy Snow, Caribou Highlands

When
December 6, 11:00 PM MST to December 8, 2:00 AM MST
Where
Caribou Highlands forecast zone
Reported by
SNOTEL

Twelve inches of snow fell at Somsen Ranch and Sedgwick Peak with 16 inches at Wildhorse Divide. A multiple vehicle accident occurred on interstate 15 near Inkom. The right lane of interstate 15 southbound near Inkom was closed for 3 hours shortly after 11 am on the 7th.

Heavy Snow, Wasatch Mountains/Iadho Portion

When
December 7, 12:00 AM MST to December 8, 4:00 AM MST
Where
Wasatch Mountains/Iadho Portion forecast zone
Reported by
SNOTEL

Sixteen inches of snow fell at Slug Creek Divide with 8 inches at Emigrant Summit.

Winter Weather, Upper Snake River Plain

When
December 7, 3:00 AM MST to December 8, 4:00 AM MST
Where
Upper Snake River Plain forecast zone
Reported by
Newspaper

A multiple vehicle accident at around 11 am on the 7th 5 miles south of Idaho Falls closed southbound interstate 15 for several hours. Snow amounts in the Upper Snake River Plain with the storm ranged from 2 to 4 inches.

Heavy Snow, Lower Snake River Plain

When
December 7, 3:00 AM MST to December 8, 7:00 AM MST
Where
Lower Snake River Plain forecast zone
Reported by
Official NWS Observations

The National Weather Service Office at the Pocatello Regional Airport recorded 6.1 inches of snow on the 7th and 8th. National Weather Service personnel reported 5 inches of snowfall in the cities of Chubbuck and Pocatello.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2013Every state in 2013This day in weather historyWarnings in Idaho, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 490069, 490056, 490058, 490065, 490066, 490067, 490059, 490064.